Dog Cat Love

The Dangers of ADHD Medication and Your Pets

0 29


The Dangers of ADHD Medication and Your Pets

a black and white cat

It’s that time of the year again: it’s back to school for many kids across the country. That means new school supplies, early mornings and packed lunches. But, you may be asking yourself, “What does back to school season have to do with my pets?” The ASPCA Animal Poison Control Center (APCC) reports that during the school year, they receive an increase in calls regarding pets and Attention Deficient Hyperactivity Disorder (ADHD) medications.

What happens if my pet ingests ADHD medication?

ADHD is not commonly diagnosed in pets, and just a small amount of an ADHD medication could cause problems for our four-legged friends. ADHD medications are stimulants, and when dogs ingest stimulants you can see an increase in activity—such as pacing, walking in circles or unable to sit still—heart rate, blood pressure and body temperature. In severe cases, these signs can become life-threatening. When cats ingest stimulant ADHD drugs, they may also show an increase in activity, or they may sit unusually still and stare for long periods of time. Internally, they will have an increase in heart rate, blood pressure and body temperature, despite their lack of movement.

How soon problems develop after ingesting an ADHD medication and how long they last depends on the specific medication and formulation. Problems can develop very quickly, within 15 minutes of ingestion, or can be delayed by several hours. Once problems develop they can last 24 to 72 hours. If left untreated, these symptoms can worsen. It is important to address the issue as soon as it is discovered by calling APCC or your local veterinarian immediately.

Is ADHD medication exposure treatable? 

The good news is that ADHD medication exposure in pets is treatable. Most often, pets showing signs from ADHD medications will need to stay in a veterinary hospital until they’ve fully recovered and the medication has left their system. Your veterinarian may give your pet medications for elevated blood pressure or medication to calm them. Therapies and treatments to help keep your pet at a normal body temperature may also be a critical part of treatment.

Organ damage from ADHD medications is rare but has been seen, specifically in the kidneys. Getting prompt veterinary care for your pet is an important step in limiting the amount of damage the medication can do to your pet’s organs.

Even though the beginning of the school year can be a hectic time, pet safety and prevention is key to helping reduce any additional stress for you and your pet. Remember to keep all ADHD medications out of paws’ reach, and if you believe your pet may have eaten an ADHD medication, please contact your veterinarian or the ASPCA Animal Poison Control Center at (888) 426-4435 immediately.

See more

Related posts:

Dog or Cat Owners Prefer More?
Four Rescue Kittens Mend Dog’s Broken Heart Over Loss of Best Friend
Christmas Miracle for Cat Returned Home After 3 Years
Khloe Kardashian Mourns The Loss of Her Black Lab, Gabbana
Lindsey Vonn’s Dog Makes For Olympic-Sized Laughs On Social Media
Sharing Treats Not on the Menu for this Cat
Dog Deemed “Unadoptable” Will Become Washington’s First Deaf K-9
Cat Serial Poisoner Mystery Rocks French Resort Town
Pit Bull With Dwarfism Has The Best Dad Ever!
Kittens Rescued From Recycling Truck by Employees
SENIOR PITTIE GETS A SECOND CHANCE AT PUPPYHOOD
SMALL TOWN HIRES CAT CHIEF TO CARE FOR LOCAL STRAYS
Announcing the 2020 ASPCA Calendar Cover Star!
From Timid Street Pup to Confident Therapy Dog
From Rescued to Regal: Our Top 10 Shelter Dog Transformations
Animal Businesses Must Be PREPARED for Major Disasters—Take Action!


Leave A Reply

Your email address will not be published.